Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 9, 2004, 11:40 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 11:40 PM MDT (05:40 UTC)
- Expired
- May 10, 2004, 2:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1445 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 100545
FFWMAF
NMC025-100830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1140 PM MDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 230 AM MDT
* AT 1125 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL
MAIN ROADS FLOODED IN LOVINGTON. IN ADDITION THE COUNTY ROAD
DEPARTMENT HAD CLOSED STATE HIGHWAY 132 AND STATE HIGHWAY 133 EAST OF
LOVINGTON NEAR THE COUNTY LINE. AT 1140 PM MDT DOPPLER RADAR
INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD CONTINUED
ACROSS EXTREME EAST CENTRAL LEA COUNTY FROM 2 MILES EAST OF MCDONALD
TO HOBBS. ALTHOUGH RAINFALL RATES HAD SIGNIFICANTLY DIMINISHED...
ADDITIONAL RAINFALL WILL AGGRAVATE THE FLASH FLOODING.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
LAT...LON 3262 10356 3256 10318 3281 10309 3295 10311
3326 10309 3335 10336
$$1 follow-up statement
000 WGUS74 KMAF 100804 FFSMAF NMC025-100830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 AM MDT MON MAY 10 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM MDT FOR CENTRAL LEA COUNTY... AT 145 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT U.S. HIGHWAY 82 WAS STILL FLOODED BETWEEN MILE MARKERS 181 AND 184. STATE HIGHWAYS 132 AND 133 NEAR KNOWLES ALSO REMAINS CLOSED DUE TO FLOODING. ALSO...SEVERAL CITY STREETS WERE STILL FLOODED IN LOVINGTON...ESPECIALLY ON MAIN STREET BETWEEN JEFFERSON AND CENTRAL. ALTHOUGH THUNDERSTORMS AND HEAVY RAINS HAVE COME TO AN END ACROSS THE WARNED AREA...RAPID RUNOFF WILL LIKELY CONTINUE FOR ANOTHER HOUR. FLOODING OF ARROYOES...CREEKS...DRAWS...AND OTHER LOW LYING AREAS MAY BE ONGOING AS WELL. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. NEVER ATTEMPT TO CROSS A FLOODED ROADWAY. LAT...LON 3306 10335 3285 10345 3265 10306 3295 10306 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 1:00 PM MDT, 10 hours 40 minutes earlier.
Area forecast discussion, May 9, 1:00 PM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT SUN MAY 9 2004 .SHORT TERM... A COUPLE OF SHORTWAVE TROUGHS...ONE NEAR EL PASO...THE OTHER OVER CHIHUAHUA ARE EXPECTED TO TRANSLATE EAST INTO THE CWA LATE THIS AFTERNOON AND OVERNIGHT. THE MID LEVEL SUPPORT AHEAD OF THESE WAVES...ALONG WITH AN INCREASING LOW LEVEL JET...APPEARS SUFFICIENT TO AID TSRA IN MOVING FURTHER EAST OVER THE PLAINS TONIGHT. THEREFORE...WILL ADD POPS TO PORTIONS OF THE PLAINS FOR THE OVERNIGHT PERIOD. AS WITH THE STORMS YESTERDAY AND THE DAY BEFORE...WEAK WINDS ALOFT SHOULD PRECLUDE MANY SEVERE STORMS THIS AFTERNOON AND EVENING. HOWEVER...A COUPLE OF STORMS COULD ORGANIZE SUFFICIENTLY TO YIELD MARGINALLY SEVERE HAIL OR WINDS...BUT MAINLY BEFORE 10/02Z. THE LOW LEVEL JET WILL AGAIN PUSH MOISTURE BACK WEST TO THE SURFACE TROUGH AXIS SITUATED OVER THE HIGHER TERRAIN. EXPECTING ANOTHER ROUND OF LOW CLOUDS TO DEVELOP ON SAME...GENERALLY EAST OF THE PECOS RIVER. MIN TEMPERATURES IN GRIDS LOOKED PRETTY GOOD...SO ONLY TWEAKED A FEW. OTHERWISE...GRIDS ARE IN PRETTY GOOD SHAPE. .LONG TERM... LIFT ASSOCIATED WITH SHORTWAVE TROUGHS EVIDENT IN SATELLITE DATA TODAY...ESPECIALLY ACROSS CENTRAL CHIHUAHUA AND NOW JUST SOUTH OF THE BIG BEND AREA. THESE SHORTWAVES AND ASSOCIATED ENERGY WILL CONTINUE TO AFFECT OUR AREA THROUGH MONDAY. WITH CONTINUED MOISTURE AND INSTABILITY IN THE LOWER LEVELS...WILL KEEP GENERALLY SLIGHT CHANCE AND ISOLATED POPS GOING OVER MUCH OF THE AREA MONDAY AFTERNOON. WILL ALSO RETAIN THE SLIGHT CHANCE POPS OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS FOR TUESDAY. DRYLINE SHOULD START SHARPENING UP BY THEN AND BEGIN MAKING PROGRESS FURTHER EAST THAN LATELY. THIS SHOULD PROVIDE A MORE LEGITIMATE FOCUSING MECHANISM FOR CONVECTION TUESDAY AFTERNOON AS THE SHORTWAVE MOVES OFF TO THE NORTHEAST. HEIGHT GRADIENTS ALOFT ALSO BEGIN TO TIGHTEN VERY SLIGHTLY TUESDAY AFTERNOON WHICH MAY PROVIDE ADDITIONAL DYNAMIC SUPPORT FOR MORE ORGANIZED CONVECTION. WILL CONTINUE TO HOLD OFF GETTING TOO SPECIFIC HOWEVER. HEIGHT GRADIENTS WILL BE SHARPENING DUE TO A DEEPENING TROUGH OVER THE WESTERN U.S. TWO SHORTWAVES WILL COMBINE TO DEEPEN THE WESTERN TROUGH. ONE NOW OFF THE PACIFIC NORTHWEST COAST WILL MOVE INLAND OVER NORTHERN CA TONIGHT. THE SECOND SHORTWAVE NOW OVER THE GULF OF ALASKA WILL DIVE SOUTH ALONG THE WESTERN CANADIAN COAST AND FURTHER DEEPEN THE TROUGH WHILE KICKING THE FIRST SHORTWAVE EAST. AS THE LEE TROUGH IS SUSTAINED THROUGH THE MIDDLE OF THE WEEK BY INCREASING FLOW ALOFT...SIGNIFICANT SFC MOISTURE WILL STRUGGLE TO MAKE IT BACK WEST OF THE PERMIAN BASIN AREA EACH DAY DUE TO STRONG SOUTHWESTERLY LOW- LEVEL FLOW. FOR THIS REASON WILL KEEP THE MAINLY DRY FORECAST GOING. MAY ADD IN ISOLATED POPS FOR WESTERN LOW ROLLING PLAINS...LOWER TRANS PECOS OR EASTERN PERMIAN BASIN LATER IN THE WEEK. WITH TIMING OF SHORTWAVES AND/OR DYNAMIC SUPPORT QUESTIONABLE AS FAR OUT AS THURSDAY AND FRIDAY...PLACEMENT OF PRECIP ALSO QUESTIONABLE... ESPECIALLY WITH THE DRIER TREND OF THE MODELS THIS PERIOD. MADE ONLY MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 88 64 87 / 20 10 20 20 CARLSBAD NM 61 92 62 90 / 20 20 20 10 DRYDEN TX 65 84 65 89 / 20 30 20 20 FORT STOCKTON TX 64 90 66 90 / 30 30 20 20 GUADALUPE PASS TX 60 86 64 84 / 10 20 10 10 HOBBS NM 61 89 62 88 / 20 20 20 20 MARFA TX 53 82 54 85 / 30 30 10 20 MIDLAND INTL AIRPORT TX 65 88 65 87 / 20 20 20 20 ODESSA TX 63 88 64 87 / 20 20 20 20 WINK TX 67 96 65 97 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/20
Hazardous weather outlook, May 9, 1:30 PM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN MAY 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100930- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ROUGHLY ALONG AND WEST OF THE PECOS RIVER BY LATE THIS AFTERNOON...THEN SPREADING OR DEVELOPING EAST INTO THE SOUTHEAST NEW MEXICO PLAINS... PERMIAN BASIN...AND LOWER TRANS PECOS OVERNIGHT. CONDITIONS ARE NOT CONDUCIVE FOR SEVERE THUNDERSTORMS TO DEVELOP...BUT A FEW OF THESE STORMS COULD STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 9, 7:23 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL PECOS 31.41N 103.50W
05/09/2004 1.00 INCH REEVES TX EMERGENCY MNGR
&&
72Local storm report, May 9, 10:37 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1137 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 PM FLASH FLOOD 2 NE LOVINGTON 32.97N 103.33W
05/09/2004 LEA NM TRAINED SPOTTER
UP TO 10 INCHES OF WATER RUNNING ACROSS U.S. HWY 82. ALSO
REPORTED CITY STEETS FLOODING IN LOVINGTON.
1045 PM FLASH FLOOD 12 SE LOVINGTON 32.82N 103.20W
05/09/2004 LEA NM TRAINED SPOTTER
WATER OVER ONE FOOT DEEP RUNNING OVER STATE HIGHWAY 133
ONE QUARTER MILE WEST OF 132.
1040 PM FLASH FLOOD 14 SE LOVINGTON 32.80N 103.18W
05/09/2004 LEA NM TRAINED SPOTTER
WATER RUNNING OVER STATE HIGHWAY 132 AND DITCHES FULL.
1040 PM FLASH FLOOD LOVINGTON 32.95N 103.35W
05/09/2004 LEA NM LAW ENFORCEMENT
CARS STALLED IN FLOODED WATER
1020 PM FLASH FLOOD LOVINGTON 32.95N 103.35W
05/09/2004 LEA NM FIRE DEPT/RESCUE
EXTENSIVE FLOODING IN LOVINGTON.
&&
72The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:53 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
| May 9, 8:36 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| May 9, 8:43 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.